Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 128, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2001, 6:47 PM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2001, 6:47 PM CDT (23:47 UTC)
- Expired
- May 27, 2001, 7:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 22 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 27, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 776 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 272348 SVRICT KSC173-191-280045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 647 PM CDT SUN MAY 27 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS SOUTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 745 PM CDT. * AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF VIOLA...OR ABOUT 22 MILES SOUTHWEST OF DOWNTOWN WICHITA...MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 745 PM CDT... VIOLA... CONWAY SPRINGS... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER AND SEDGWICK COUNTIES UNTIL 745 PM CDT. LAT...LON 3754 9754 3751 u9776 3725 9765 3726 9737 /FINCH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:16 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 27, 4:16 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 254 PM CDT SUN MAY 27 2001 MAIN CONCERN THIS PACKAGE CONTINUES TO BE PRECIP CHANCES. STORMS HAVE FIRED THIS AFTERNOON ACROSS SC/SE KS...MORE ARE CURRENTLY DEVELOPING IN NW KS. THESE STORMS SHOULD DRIFT SE INTO THE CWA LATER TONIGHT IN THE UPPER LEVEL NW FLOW. MODELS ARE INDICATING THAT WITH THE SFC LOW DEVELOPING IN SE CO WILL DEEPEN AND SAG SOUTH OVERNIGHT ...HOWEVER THE SFC BOUNDARY IS CURRENTLY EXTENDING FROM GLD TO NEAR ICT AND WITH THE SHEARED OUT 500MB S/W EXPECTED TO PERSIST INTO THE EARLY MORNING HOURS MON...WILL GO AHEAD AND BUMP POPS UP TO LIKELY FOR TONIGHT. BOUNDARY IS EXPECTED TO DRIFT SOUTH WITH THE SFC LOW BY MONDAY...WILL KEEP MENTION OF POPS FOR MONDAY MORNING MAINLY SOUTHERN SECTIONS. WITH WEAK RIDGE ALOFT AND SEVERAL SHORTWAVES APPROACHING OUT OF THE SOUTHERN STREAM WILL KEEP POPS GOING FOR MONDAY NIGHT AND INTO TUESDAY AS 850MB REBOUND BACK INTO THE DOUBLE DIGITS. AVN PUSHES A FRONT SOUTH INTO THE AREA LATE TUES NIGHT AND INTO WEDNESDAY...SO WILL KEEP POPS GOING INTO THE EXTENDED. NOONAN FCSTID = 15 ICT 60 81 58 80 / 70 20 40 30 HUT 59 81 56 80 / 70 20 40 30 EWK 60 81 57 80 / 70 20 40 30 EQA 60 81 58 80 / 70 20 40 30 WLD 60 81 58 80 / 70 20 40 30 RSL 58 79 56 79 / 60 10 40 40 GBD 59 80 56 80 / 60 10 40 40 SLN 59 79 56 79 / 60 10 40 40 MPR 59 80 56 79 / 60 10 40 40 CFV 63 80 57 80 / 60 20 30 30 CNU 62 80 57 80 / 60 20 30 30 K88 62 80 57 80 / 60 20 30 30 .ICT...NONE.
In the hours before
Local storm report, May 27, 1:04 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
104 PM CDT SUN MAY 27 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM 1 W AUGUSTA KS .75 INCH HAIL
05/27/01 BUTLER REPORTED BY EOC
1253 PM AUGUSTA KS 1.00 INCH HAIL
05/27/01 BUTLER REPORTED BY AUGUSTA PD.
GNLocal storm report, May 27, 1:38 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
138 PM CDT SUN MAY 27 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0127 PM 6N ATLANTA KS 1.00 INCH HAIL
05/27/01 COWLEY REPORTED BY 911
GNLocal storm report, May 27, 6:07 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
607 PM CDT SUN MAY 27 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM CAMBRIDGE KS .88 INCH HAIL
05/27/01 COWLEY LAW ENFORCEMENT REPORTED
DIME TO NICKEL SIZED HAIL
COVERING THE GROUND.
0200 PM CAMBRIDGE KS .88 INCH HAIL
05/27/01 COWLEY LAW ENFORCEMENT REPORTED
HAIL COVERING THE GROUND.
0207 PM 1 N CAMBRIDGE KS 1.00 INCH HAIL
05/27/01 COWLEY LAW ENFORCEMENT REPORTED
0232 PM 8 S ARGONIA KS 1.00 INCH HAIL
05/27/01 SUMNER SUMNER COUNTY EOC
0239 PM 9 S ARGONIA KS 1.75 INCH HAIL
05/27/01 SUMNER SUMNER COUNTY EOC
0250 PM CALDWELL KS 2.50 INCH HAIL
05/27/01 SUMNER LAW ENFORCEMENT REPORTED 1
INCH DEEP GOLFBALL TO
TENNISBALL SIZED HAIL
0252 PM 1 E CALDWELL KS 1.75 INCH HAIL
05/27/01 SUMNER PUBLIC REPORTED GOLFBALL
HAIL
0252 PM MT HOPE KS PEA TO MARBLE HAIL
05/27/01 SEDGWICK REPORTED BY MT HOPE FIRE
DEPT.
0300 PM 1 E MT HOPE KS .88 INCH HAIL
05/27/01 SEDGWICK TRAINED SPOTTER REPORTED
NICKEL HAIL.
0300 PM BURRTON KS WIND DAMAGE
05/27/01 HARVEY TRAINED SPOTTER REPORTED
TREE BLOWN OVER
BAKERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 12:45 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| May 27, 1:10 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 60 min |
| May 27, 1:16 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 59 min |
| May 27, 2:10 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 50 min |
| May 27, 2:16 PM CDT | Tornado Warning | ICT | Sumner | 44 min |
| May 27, 2:35 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 55 min |
| May 27, 2:54 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 66 min |
| May 27, 3:00 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 45 min |
| May 27, 4:05 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 55 min |
| May 27, 5:05 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 55 min |
| May 27, 5:16 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 59 min |
| May 27, 5:39 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 51 min |
| May 27, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick | 63 min |
| May 27, 6:10 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 65 min |
| May 27, 6:21 PM CDT | Tornado Warning | ICT | Kingman | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.